I was put on a new medication yesterday. I was taking Dilaudid 2mg up to 6 a day. Dilaudid helped me alot, but I didn't like that it doesn't last longer than 3 hours at a time. So my Primary put me on MS Contin 15mg every 12 hours and Dilaudi 2mg up to 3 a day for break through pain. The MS Contin works, but makes me tired. Will the tiredness go away after a while? Last night I took my first pill around 6pm, and around 8pm I was so tired. Is this normal?
I'd give it a couple weeks (or until your next appointment). Its likely it could subside, or not...hard to tell. I had side effects like this get a little better over time, but they were still there. I'm glad its helping you. If the tiredness is too much and you are getting very good relief, you may be able to get by on an even smaller dose and get sufficient relief without being so tired. That, or there are several other long acting meds to try. Do give this one a thorough try if at all possible. If you are having to go to work and in danger of nodding off on the road or having similar issues, then that may warrant a call into the doctor for a switch mid-refill.
They would likely just have you use the Dilaudid until you could come in early (before you ran out). You are actually lucky you get that much for bt...three doses a day (even if they don't last long). I got 4 a week then got cut to nothing for a month as they increased my long acting and thought I "wouldn't need it", but hopefully that won't last. Best wishes.
The Following User Says Thank You to tortoisegirl For This Useful Post: Jenn690 (05-12-2012)
contrary to the info from previous poster- Hydromorphone(i.e. dilaudid) is a derivatiive of morphine; however the hydro/ dilaudid is more potent. You are on the long acting ms contin, and short acting dilaudid-if you can get used to the ms contin it could really help you as far as pain relief and lasts longer because it is being time released into your system.
I have been on the ms contin and the side effect "drowsiness" did subside for me. give it a fair chance and don't drive until the drowsiness decreases or your doctor tells you it is now safe to resume driving. if it becomes to bothersome and you are still too sleepy on it; share that with your doctor. I would give it at least 2 months.
constant companion pain
Last edited by BB07; 05-11-2012 at 10:07 PM.
The Following User Says Thank You to BB07 For This Useful Post: Jenn690 (05-12-2012)
Thank You All for your suggestions. My Dr. gave me the script to try for 2 weeks, that way if MS Contin didn't work or had severe side effects it could be changed. I don't drive and am on Disability, so work/driving isn't a problem. I guess I will give it a month and see if it gets better. Like I said, it really helps, when I take it, then take a Dilaudid about 4-5 hours later, my pain level drops from an 8-9 down to around a 4. I also take Robaxon (sp?) 500mg at night, but she wants me to start taking 3 a/day, which I am putting off because of the drowsiness. One good thing, I didn't have to take Ambien last night because it made me so tired. Again, thanks for the info. =)
S tomorrow will be a week since starting MS Contin 15mg every 12 hours. It helped alot fot the first 5 days bringing my pain level to a 3-4, Today my pain level is a 6-7. Do I need to be on 30mg every 12 hours? I am to call my Doctor on Friday and let her know how it's working. I am confused as to why it has worked great until now? What do you guys think?
If you can tough it out, it would really be best to take the full 2 weeks and see how this dose of Morphine works, it can take some time to stabilize. You may just have had a bad pain flare today, it doesn't necessarily mean your dose is wrong. If you do decide that you need a stronger dose, you don't have to jump straight to doubling it, remember with LA meds, smaller increments is generally better, you don't want to build your tolerance to quickly and top out.
You can also take Morphine at 8 hr intervals, you may be metabolizing the med quicker than the usual 12 hr window. Keep track of when the pain comes back and gets worse, so you can discuss this with your Dr. Anytime you start a new med, especially when first moving to LA meds, it's good to keep a pain diary and give your Dr. as much information as possible, the longer you can make smaller dosages work for you, the better you'll be off in the long run.
Thank You for responding to my post. I think your right about the flare today. I am allowed up to 3 2mg Dilaudid a day for breakthrough pain, but my doctor wants me to try and only take up to 2 a day and only take 3 when I get a bad flare. I've only taken 1 Dilaudid about 4 1/2 hours after the Ms Contin....so maybe I should take another and see if it helps. Again Thank You for helping me!
Definitely, if your pain was that high and you only took 1 BT pill, give another one of those a try first. Sometimes it can be something as mundane as having lain the wrong way for too long when you slept last night.
If it persists and you have 4 or 5 days where the pain stays at a, I think you said, 6 - 7 and the BT meds aren't helping either, then you have a pretty safe bet that you need a dose increase. But at this point, rule all of that out first. When you hurt it's so hard not to jump the gun and just make it stop, I know, but keeping the meds as minimal as you can for as long as you can without torturing yourself really is the best thing.
Hope to continue to see you around and that you get what you need from the Boards, lord knows they've been a lifesaver for me at times over the years.
So, after being on the MS Contin for almost 2 weeks and Diladid for Break through pain..My Primary decided to up my MS Contin from 15mg 2x a day to 3x. Along with the Dilaudid 2mg up to 3x a day for Breakthrough Pain. Now..Do you guys think this will help alot? I want to stop the Dilaudid soon and go on Vicoden or Percocet instead. I am hoping The extra dose of MS Contin will help so much so that I won't need Dilaudid. Any thoughts?
Give it a try and see what you think. This is a 50% increase (30mg/day to 45mg/day), so depending on how you were doing before, this could make a big difference. That is actually quite a big percent increase, but that is often needed in initial titration. I too find the need to dose my Morphine ER every 8 hours not every 12 hours. Many long acting meds like these don't last as long as the manufacturer claims.
Why would you want to go on Vicodin or Percocet instead? Were they more helpful in he past, or do you not want to be on the "stronger" meds? You could take a dose of Vicodin or Percocet which is just as strong if not stronger as Dilaudid...its in the strength of it. If you were taking a lot of bt meds, the Tylenol in them would also not be ideal. I'd say give this time and go with whatever your doctor is willing to prescribe which is the most helpful. The typical goal is 50% reduction by the long acting med, then when you have bt pain, take the bt med to get back to that 50%....it varies by person though.
Yes less bt meds are better than more, but some amount is ideal as otherwise your baseline pain is being overdosed. Some folks need a stronger one (or dose) that others, depending on how much their pain spikes. Mine for example is nowhere near steady...I get huge spikes, but only some of which I'll treat with bt meds. Please discuss your PM goals with your doctor so you are both on the same page.
In general though, assuming you are overdosing for your pain (trying to reach a high amount of percent relief), I'd say bt meds three times a day is probably more on the high side as that is more like its part of your daily regime. Many doctors would not prescribe that much. To compare, my doctor is comfortable with me having 4 doses a week. Its tough to pick and choose when to take it. Best wishes.
constant head pain, fibro, and other fun!
chronic pain established in 2006
I am hoping that the extra dose of 15mg will be enough so that I won't have to take Breakthrough meds daily. I don't want to be on Dilaudid if the Morphine will work better, rather be on Vicoden. Morphine and Dilaudid together are causing too much constipation even with take stool softeners. Vicoden doesn't cause me constipation, so would rather be on that. My pain level without meds are around an 8. With MS COntin 15mg 2x daily and 2-3 Diladid, pain level was a 3-4 which is my goal. I am hoping 3x a day will be a 3-4 without Dilaudid.
It's a good goal if you can get down that low, but may not be reasonable for everyday. I think you may find that Morphine and Vicodin will cause you constipation issues also. May be more prudent to add in a dose of Miralax each day instead of changing your BT meds.
Yeah I'd give it a try and see how it goes. I second the Miralax...nothing else was doing it for me. Fiber actually makes my bowel problems worse lol. I actually only need a part of a capful. I'd start taking 1/4 or 1/2 of a cap every day and work up from there. Its better to take it daily then wait until things get bad.
I'd be open with your doctor about your goals and see what they think. If you have a very constant pain level, it may be realistic to drop down or cut out bt meds. Otherwise, most of us do have pain spikes and its better to treat 50% or so of our baseline pain, then take the bt meds as needed.
It may actually be the morphine causing the constipation as that is the daily med (assuming you haven't taken that just alone for weeks to test). In my opinion a side effect like constipation can typically be overcome (not always...but that is an extreme case). I'd focus on what gets you the best stable pain relief for the long term and work from there. Best wishes.
constant head pain, fibro, and other fun!
chronic pain established in 2006